Woman left housebound in ‘searing pain’ after face started to swell

Morgan Caldwell, 23, could barely open her eyes and did not leave her house for a month following a reaction to eczema cream

Rikki Loftus
Monday 30 January 2023 12:25 GMT
Morgan’s condition was so painful that she could barely open her eyes (Collect/PA Real Life)
Morgan’s condition was so painful that she could barely open her eyes (Collect/PA Real Life)

A woman whose face swelled after suffering topical steroid withdrawal from her eczema cream has said the condition was so painful she could barely open her eyes or move but is now ready to have her “normal life back” after a high street cream started to calm her skin “within an hour”.

Morgan Caldwell, 23, who works in marketing, did not leave her house for a month, in December 2022, after she suffered swelling on her face and a red rash across her body due to withdrawal from the steroid cream she had used to cure her eczema.

After struggling to find a treatment to reduce the swelling and soreness Morgan, who lives in Manchester, posted on a Facebook group asking for help.

Morgan said: “After going cold turkey from the steroid cream in May 2022, my face started to swell but it reached a peak in November.

“My skin was so red and sore that I could barely open my eyes and I didn’t want to leave the house.

“It was a nightmare and it was only after seeing a recommendation on a Facebook group for a high street cream that I finally found something that worked.”

Morgan has had eczema since childhood but says her condition was manageable until 2021.

She said: “I’ve had eczema since I was a baby and I’ve gone through phases over the years where it’s cleared off and then reappeared in patches on my arms and on the back of my knees, but it was never anything major, but over the last two years it started to get worse.

“It started getting really bad on my hands and, at first, I put it down to being cold, but it got worse and worse.”

She added: “It spread to patches on my shoulders, gradually getting bigger and bigger.

“I didn’t know if it was just the cold weather or a general flare-up, so I went to the doctor and was given steroid creams.

“I used the creams they prescribed and that seemed to do the trick, but in May 2022 I started to experience swelling on my face and feet.”

Noticing that she was experiencing redness, itchiness and a burning sensation from her sore skin, Morgan discovered that her symptoms lined up with topical steroid withdrawal.

She said: “The swelling was unbearable. I was shivering cold but running a temperature, and my face and feet were very swollen … I could barely move because my skin was so cracked and dry.

“After looking it up online, I went cold turkey on the steroids, but my skin continued to be agony.”

Morgan’s painful condition also knocked her confidence and she did not want other people to see her face.

She said: “I didn’t leave my house for over a month, except to go to doctor’s appointments or to buy cream for my skin. I literally didn’t go anywhere else because I didn’t want anyone to see me.

“I was very lucky because I work from home and my managers were very understanding, so I was really privileged in that sense. I think if I wasn’t working from home or if work hadn’t been so understanding, then I probably would have had to quit due to how much pain I was in.”

I could barely move because my skin was so cracked and dry

Morgan Caldwell

Desperate for a cure, Morgan started researching alternative treatments.

She said: “I tried doing a no moisture treatment, where you don’t use moisturiser, and you limit the amount of water you intake or how often you shower, but for me my biggest relief was getting in the bath.

“I was in so much pain that I couldn’t cut down the amount of baths I had because it was the only way I could relax.”

She added: “No matter what creams or treatments I tried, nothing worked.”

Joining a support group online called ITSAN Topical Steroid Withdrawal Syndrome Support, Morgan found other people who were also experiencing topical steroid withdrawal.

She said: “The Facebook group I joined was great and I recommend finding a support group because you receive advice from other people who have been through similar things.”

“If you’re having a bad skin day, you can post in the group and it literally carried me through the ordeal because people were so helpful and answering all my questions. Everyone was always so supportive.

“Just before Christmas, I went to Holland and Barrett, desperate for a cure. At the time, my skin was so sore and so raw but everything the doctors gave me just wasn’t agreeing with my skin.

People on the Facebook group recommended Balmonds, so I bought their Skin Salvation cream to give it a try.”

There was a point, when my skin was at its worst, that I thought it was never going to get better

Morgan Caldwell

Morgan admits that she was sceptical at first.

She said: “I honestly didn’t expect it to work because nothing else had so far.

“I bought a small 30ml tub and just put it on my face. At the time, my face was so swollen but within an hour, the redness calmed down so much to the point where it was just manageable again.”

She added: “After that, I swore by the product and use it twice a day.”

Now, the swelling on Morgan’s face has significantly improved.

She said: “I still get the odd flare-up and have times where my skin is sore or itchy, but the difference in my skin is unbelievable.”

She added: “Even at its worst, my skin gets nowhere near to the extent it was.

“Before this happened, I hadn’t even heard of topical steroid withdrawal, but I really recommend to anyone going through something similar to join a Facebook support group.”

Morgan is also now looking forward to enjoying socialising again.

I didn’t leave my house for over a month, except to go to doctor’s appointments or to buy cream for my skin.

Morgan Caldwell

She said: “I can’t rave about the Skin Salvation cream enough, I absolutely adore it and recommend it to everyone.

“Since it’s helped my face so much, I’m hoping to start going out again and enjoying see people more.

“There was a point, when my skin was at its worst, that I thought it was never going to get better, so now I’m looking forward to getting my normal life back.”

Thank you for registering

Please refresh the page or navigate to another page on the site to be automatically logged inPlease refresh your browser to be logged in